Evidence map›Paper›PMID 37999763›Full record

ArticleAnnals of hematology2024

Liver failure after treatment with inotuzumab and polychemotherapy including PEG-asparaginase in a patient with relapsed Philadelphia chromosome-negative acute lymphoblastic leukemia.

Daniel Fischer, Rosa Toenges, Kati Kiil, Sabine Michalik, Axel Thalhammer, Gesine Bug, Nicola Gökbuget, Fabian Lang

Open access · hybridAbstract readCase Reports
In one paragraph

Article in Annals of hematology, 2024. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 4 papers.

0numbers the graph read from it
0cells of the map it votes in
4citing papers in PubMed
2.0field-weighted citation impact, top 13% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

4 citing papers in PubMed, 7 citations in OpenAlex.

  1. Article
  2. Article
  3. Review
  4. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

8 authors at 1 institution in 1 country.

Daniel FischerDepartment of Medicine, Hematology and Oncology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Rosa ToengesDepartment of Medicine, Hematology and Oncology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Kati KiilSenckenberg Institute of Pathology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Sabine MichalikDepartment of Radiology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Axel ThalhammerDepartment of Radiology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Gesine BugDepartment of Medicine, Hematology and Oncology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Nicola GökbugetDepartment of Medicine, Hematology and Oncology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany.
Fabian LangDepartment of Medicine, Hematology and Oncology, University Hospital, Goethe University Frankfurt, Frankfurt am Main, Germany. f.lang@med.uni-frankfurt.de.ORCID http://orcid.org/0000-0003-2890-029X
Goethe University Frankfurt · DE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

We present the case of a 58-year-old female patient who presented with an extramedullary B-ALL relapse after prior allogenic HSCT and blinatumomab therapy. The patient died from complications of a drug-induced acute liver failure after a salvage therapy combining inotuzumab ozogamicin (InO)-based induction followed by consolidation with high dose MTX and pegaspargase based on the GMALL protocol for older ALL patients. After a diagnosis of the extramedullary relapse in the form of a retro vesical chloroma, the patient received an individualized multi-agent chemotherapy based on induction chemotherapy for older patients in combination with InO. After four administrations of InO, in combination with vincristine, dexamethasone, cytarabine, and cyclophosphamide, CT-imaging showed a reduction in volume of the chloroma and response to therapy. Consolidation with high-dose methotrexate and pegaspargase was administered. The patient developed toxic liver damage manifested by hyperbilirubinemia and progressive hepatic encephalopathy. The diagnostic criteria for VOD were met, and therapy with defibrotide was initiated. Liver biopsy revealed no histological signs of VOD but instead steatohepatitis indicative of drug-induced toxicity. The patient ultimately died of hemorrhagic shock through postinterventional hemorrhage after liver biopsy. In conclusion, although InO shows promising results in the therapy of r/r ALL with and without additional chemotherapy, the combination with MTX and pegaspargase in an intensively pretreated patient with relapse after HCST may impart an increased risk for liver-related toxicity. Special caution is required when assessing fitness for further liver toxic regimens. A key takeaway is also the reminder that InO can cause liver damage not only in the form of VOD but also through direct hepatocellular toxicity.

Indexed as

AsparaginaseLiver FailurePolyethylene GlycolsPrecursor Cell Lymphoblastic Leukemia-LymphomaSarcoma, MyeloidAntineoplastic Combined Chemotherapy ProtocolsFemaleHumansInotuzumab OzogamicinMiddle AgedPhiladelphia ChromosomeRecurrenceAsparaginaseInotuzumab OzogamicinpegaspargasePolyethylene GlycolsAcute lymphoblastic leukemiaExtramedullary relapseInotuzumab ozogamicinLiver failurePegaspargase

Identifiers

PMID37999763
PMCPMC10798915
OpenAlexW4388974599

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.